Hail, Cimarron
- When
- May 16, 2:59 PM CST
- Where
- Cimarron County, 4.48 mi W of Wheeless
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.710, -102.980
Quarter size hail fell 5 miles west of Wheeless.
Severe thunderstorms developed in an unstable and sheared environment across New Mexico and moved east across portions of the Oklahoma Panhandle. Hail up to golf ball size and winds as high as 70 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed in an unstable and sheared environment across New Mexico and moved east across portions of the Oklahoma Panhandle. Hail up to golf ball size and winds as high as 70 mph were reported. Two brief tornadoes were observed by storm chasers near Felt in Cimarron County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 2:32 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 332 PM CDT MON MAY 16 2016 .Mesoscale Update...19z special sounding analysis and update... A severe thunderstorm was located in Union County in ne NM and this storm is meandering ESE. This storm/other storms will likely grow upscale into a severe cluster that will move ese across the northern half of the Panhandles with hail to golf balls and damaging winds the greatest threats. This re-affirms the scenario discussed in the 1235 PM mesoscale AFD. An interesting and potentially concerning boundary has formed and can be analyzed from Quitaque-Silverton-Happy-Umbarger-Vega-Romero. This baroclinic zone is a result of the very stable airmass (66F at KAMA) over much of the ern half of the TX Panhandle meeting with sfc temps in the 80s in the sw TX Panhandle (83F at Hereford). The 19z KAMA sounding modified for conditions along the boundary results in a narrow corridor of 2000+ J/kg MLCAPE in a more favorably sheared environment than that of the nrn Panhandles. While convective initiation in this area is much more conditional and uncertain, IF (again a big if) a supercell was to form on or encounter this boundary, the conceptual model for low level mesocyclogenesis along a boundary may be met in a classic way. The cool side of this nearly stationary boundary is modifying thermodynamically and Bunker's right moving storm motion would result in mostly streamwise ingestion of horizontal vorticity and a reasonably long residence time with the potential for a storm to ride the boundary. Think that the overall chance of a supercell forming on or encountering this boundary is low, but it is an area that will be watched closely through the evening, especially given that this corridor includes a population of about 250,000 people. Outside of the narrow corridor along and 30 miles to the ne of the boundary, the tornado threat looks less. Simpson/Beat && .Short Term...Today and Tonight...See mesoscale update above for details on severe thunderstorm potential. Current thinking is that convection that has recently developed in southeast Colorado should expand and eventually accelerate southeast as an MCS with wind and hail the main threat. The more difficult part of the forecast is further south along sharpening boundary. 19z sounding has been launched and a mesoscale discussion talking about this observation will be written and sent shortly. Convection should move east of the area after midnight with only low chances lingering in post-frontal northeasterly flow beneath rising mid-level heights. BRB && .Long Term...Tuesday through Sunday night...A slow moving upper level low will dig down into the desert southwest on Tuesday, becoming an open trough on Wednesday and moving across the combined Panhandles on Thursday. The prior passage of a cold front will keep the area under cold air advection, with high temperatures on Tuesday through Thursday expected to be about 20 to 25 degrees below normal for this time of year. Overcast skies on all days with overrunning moisture flow into the area will help keep a lid on instability on Tuesday, though the passage of the cold core low on Wednesday and Thursday may bring a chance for isolated to scattered thunderstorms with shower activity. At this time, concern for severe weather is limited during this period. A ridge of high pressure will move over the combined Panhandles and bring a brief respite from shower and thunderstorm activity on Friday. Skies should clear around midday Friday, with high temperatures expected to be in the mid 70s to mid 80s areawide. A long wave trough with associated upper low will push across the Great Basin during the weekend. An approaching cold front on Saturday will once again bring low level moisture advection to the region, bringing the potential for thunderstorms on Saturday. Progression of this system may be slow enough that a chance for thunderstorm activity may persist through Sunday night. Based on the progged setup of this system, there is some indication that a dry line could set up in eastern New Mexico and far western portions of the combined Panhandles Saturday and Sunday. Assessing instability parameters, there is potential for 1000-1500 J/kg of MLCAPE with 0-6 km bulk shear being a limiting factor as present guidance only shows 20-30 kts. We will continue to monitor the development of this pattern, as this will be when the next chance of strong to severe weather may exist. Bieda && .Preliminary Point Temps/Pops... Amarillo TX 78 49 57 47 59 / 20 20 20 30 30 Beaver OK 74 47 57 45 63 / 40 80 20 20 20 Boise City OK 73 44 52 42 57 / 80 50 20 30 30 Borger TX 78 48 57 47 61 / 20 30 20 30 30 Boys Ranch TX 82 48 56 46 59 / 20 20 20 30 30 Canyon TX 82 47 59 47 60 / 20 20 20 30 40 Clarendon TX 77 52 62 49 62 / 30 30 20 30 30 Dalhart TX 77 46 54 44 57 / 20 20 20 30 30 Guymon OK 74 47 55 45 60 / 80 80 20 20 20 Hereford TX 85 48 58 46 61 / 20 20 20 30 40 Lipscomb TX 72 50 59 46 63 / 40 80 20 20 20 Pampa TX 75 49 58 47 61 / 30 50 20 30 30 Shamrock TX 75 53 64 49 63 / 40 60 20 30 20 Wellington TX 78 55 66 50 64 / 30 40 20 30 20 && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 17/98
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 231 PM CDT MON MAY 16 2016 OKZ001>003-TXZ001>020-170745- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 231 PM CDT MON MAY 16 2016 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TEXAS AND OKLAHOMA PANHANDLES THROUGH 10 PM CDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COMBINED PANHANDLES THROUGH 10 PM CDT THIS EVENING. THUNDERSTORMS HAVE FORMED ACROSS SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO...WITH A GENERAL MOTION OF EAST TO SOUTHEAST. FURTHER STORM FORMATION WILL CONTINUE IN EASTERN NEW MEXICO...SOUTHEASTERN COLORADO...AND POSSIBLY THE SOUTHWESTERN TEXAS PANHANDLE. ANY AND ALL STORMS THAT FORM AND MOVE ACROSS THE COMBINED PANHANDLES WILL BRING A RISK OF LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS. A BRIEF TORNADO THREAT EXISTS IN THE WATCH AREA DURING THE EARLY TO MID EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT SOME STORMS COULD BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING...WITH EMERGENCY MANAGEMENT GROUPS PREPARED TO ACTIVATE IF THEY HAVE NOT ALREADY DONE SO. SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD MONITOR FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION WEDNESDAY THROUGH SUNDAY. BIEDA
The Amarillo radar (KAMA), 200 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
3 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell 5 miles west of Wheeless.
Several storm chasers witnessed a brief tornado about 3 miles northwest of Felt. No damage was observed. An EF-0 rating was assigned.
A second brief tornado was reported by multiple storm chasers approximately two miles northeast of Felt. No damage was observed. A rating of EF-0 was assigned.
Quarter size hail fell in Felt.
Golf ball size hail fell 5 miles east-northeast of Felt.
A 70 mph wind gust was measured by the KVII schoolet set in Goodwell.
A 60 mph wind gust was measured by the Oklahoma mesonet site located in Goodwell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637434, 637559, 637560, 637435, 637436, 637437, 637438.